Panic time again

Hi all,

After the third big nose bleed in 2 weeks since I got in range on warfarin, I want information on the newer anti-coagulants. Does anyone get nose bleeds on these? Anyone who has changed from Warfarin to one of the newer ones how was it done. Is it stop warfarin one day, start the other the next or is there any time delay between the two. Any who have been on both Warfarin and the newer ones which is your preference?

Thank you all for your support.

Joyce

14 Replies

oldestnewest
  • I'm sure there have been posts on this Joyce, from people who've moved from warfarin to one of the newer anti-coagulants. I think from memory there is a transition period rather than going straight from one to the other because you have to get the warfarin out of your system, but you would be advised on that if you switch. Having said that I'm not sure what effect moving to a different anti-coagulant might have on the nose bleeds. Talk to your doctor, they might want to have a peek up your nose and see if there's anything they can physically do to help.

    Lis

  • Something can be done. It does not have to involve the INR levels. Mine was stable, yet I still had nose bleeds. When I was prescribed meds for HBP, nose bleeds stopped.

  • Good point, my hubby has high blood pressure and he gets nose bleeds...

  • I had my INR checked to make sure it was within limits then waited about two days and went straight on to Rivaroxaban 1 per day, remember to take it with or after food as some people have a tendency to feel sick, but I was fine.

  • I have only ever taken Apixaban, so cannot comment on transition from personal experience. This link gives information on transition from Warfarin to three of the NOAC's:

    cumbria.nhs.uk/Professional...

    Regarding nosebleeds, I have them too but they are not caused by my anti-coagulant but by other factors, one of which is an allergy to house dust. At the moment, I try to avoid letting my nose dry out, house dust and blowing my nose at all. Unless i have inflammation from the allergy, my bleeds have stopped within 30minutes. I was advised to suck an ice cube to constrict nasal passages, but I found it easier to press the ice with my tongue against the roof of my mouth so that I could breathe!

    Persistent bleeds need to be investigated, especially for people taking AC's as the underlying cause may be easily treated. I'm not medically qualified, but I don't think a different AC will make much difference, especially if INR is in range.

    Best wishes

  • Forgot to say that my cardiologist preferred Apixaban as he felt it had the lowest bleed factor.

  • I can only comment on NOAC Rivaoxaban not taken warfarin. No probs whatsoever that I know of on Rivaoxaban 2 years in. No bleeds of any description. Hope this helps.

  • What is your blood pressure like? You may need to get that checked, High blood pressure can be a cause. I was prescribed Losartan, I have not had a nose bleed since.

  • G'day Joyce,

    Poor old Warfarin - it seems to be blamed for anything and everything. With some people it may be true of course but not with me. You do not say if you are on any other medication, i.e. Beta Blockers. I am on Bisoprolol and Warfarin. In the early days I developed nose bleeds, went to my GP and thumped her desk and asked her to get me off Bisop... She asked me when I was taking it .... I said, as originally prescribed, in the morning at breakfast. She then looked up her magic book of witches potions and brews and said take it at night.

    I did and haven't had a nosebleed since .... that's now 5 years ago ............ AND I'm still on Warfarin. So, all I'm saying before you stop taking things and/or chopping and changing make sure it really is the Warfarin that's causing the problem.

    Good luck,

    John

  • Hi- I changed to Apixaban a few months ago and you need a bllod test t check kidney function first In my case, I had to wait until my INR was less than 2 and then take Apixaban but you should follow GP/Cardiologist advice on this because you may have different factors to take into account.

    I've been fine so far and find life is much easier!

  • I had lots of nose bleeds on warfarin including one where I had a 4 day stay in hospital. Came off, 4 days later started Dabigatran and no nose bleeds in 9 mths. Then back on warfarin for ablation and bleeds start again. It is why I bought a Coagucheck

  • I'm on Apixaban and changed over when INR reached 2.1 (should be 2 officially but let's not split hairs). I would strongly caution against "getting warfarin out of your system before the change". My clinic wrongly told me to do that but remember, warfarin is in your system for a very good reason! It can sometimes take two or three days to reduce your INR from 1.9 (in your system but no longer properly protected) to 1.0 (out of your system and completely unprotected). Why take the risk? Reduce, rather than stop warfarin (I halved my then current dosage) and as you pass 2.5 going down, ask your phlebotomist for daily fingerprick checks so that you get an instant readout (you might need a couple). Change over at 2.0 - not a smidgen below! All NOACs are fully effective in a few hours.

    I really can't understand why everyone isn't on Apixaban.

  • I had to change from Apixaban to Warfarin in preparation for having a catheter ablation. The coagulation clinic lead said it was important to overlap for a few days to ensure fully protected. I had an INR of 1.2 before starting warfarin on the Monday evening and the next blood test was on the Friday morning and INR was 3.1 and told to stop Apixaban.

  • I were taking Warfarin had bad nose bleeds and two stokes, I'm now on rivarokaban started in Jan, was told to stop warfarin one day then the next day start rivarokaban no problems at all ,would not want to go back to warfarin it just did not suit me.

    Give me rivarokaban every time it seems so much better....for me.

    Have a chat with your Dr tell him or her your not happy as you are.

    Christo.

You may also like...